Arkansas, 2009Flooding in Arkansas, December 3 to 31, 2009
December 3 to 31, 2009 · NWS LZK · 3 events in 2 counties and zones
Well above normal rainfall from previous months, combined with additional heavy rainfall in early December and planned reservoir releases, caused the White and Cache rivers to rise above flood stage during the first part of the month. These rivers then remained above flood stage through the rest of December and into January, aided by additional very heavy rainfall on the 23rd and 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- $100,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Well above normal rainfall from previous months, combined with additional heavy rainfall in early December and planned reservoir releases, caused the White and Cache rivers to rise above flood stage during the first part of the month. These rivers then remained above flood stage through the rest of December and into January, aided by additional very heavy rainfall on the 23rd and 24th. Thousands of acres of cropland and several rural roads became inundated due to the high water, causing additional damage to crops and roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 3, 1:10 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Dec 3, 1:10 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
110 PM CST THU DEC 3 2009
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
WATER VAPOR IMAGERY THIS AFTERNOON GIVES A GREAT PICTURE OF THE NEXT
SURGE OF COLD AIR IN THE FORM OF A TROUGH AXIS MOVING DOWN FROM THE
NORTHERN PLAINS. THIS WILL ARRIVE LATE TONIGHT AND FRIDAY...WITH AN
INCREASE IN MOSTLY MID-LEVEL MOISTURE. COULD SEE A FEW SPRINKLES/OR
EVEN A SNOWFLAKE ACROSS THE FAR SOUTHEASTERN FORECAST AREA FRIDAY
NIGHT...BUT THE REMAINDER OF THE AREA WILL SEE LITTLE ELSE.
THE BIG STORY WILL BE THE COLD. WITH ARCTIC HIGH PRESSURE PUSHING IN
BEHIND THE TROUGH...AND CLOUDS DECREASING FRIDAY NIGHT...
TEMPERATURES WILL LIKELY BE THE COLDEST SO FAR THIS SEASON...WITH
LOWS IN THE MID TEENS NORTH TO MID 20S SOUTH. WOULD NOT BE SURPRISED
TO SEE SOME OF THE SHELTERED VALLEY AREAS OF THE NORTH A LITTLE
COLDER.
AIRMASS WILL SLOWLY MODERATE THROUGH THE WEEKEND...AS UPPER FLOW
BECOMES MORE ZONAL...AND THE HIGH MOVES EAST. BY LATE SUNDAY...A
WEAK FRONT WILL APPROACH FROM THE PLAINS...WITH AN UPPER TROUGH
MOVING UP AHEAD OF IT. DON/T THINK THERE WILL BE MUCH TO THIS
SYSTEM...OTHER THAN SLIGHT RAIN CHANCES MAINLY SUNDAY AFTERNOON AND
NIGHT. COULD BE A BRIEF RAIN/SNOW MIX ACROSS THE NORTH BEFORE THE
FRONT CLEARS THE AREA LATE SUNDAY NIGHT/EARLY MONDAY MORNING.
THROUGH THE PERIOD...TEMPERATURES WILL BE AS MUCH AS 5 TO 15 DEGREES
BELOW SEASONAL AVERAGES.
&&
.LONG TERM...MONDAY THROUGH THURSDAY
LONG TERM BEGINS WITH WEAK UPPER SYSTEM LIFTING NE OVER THE MID MS
RIVER VALLEY REGION...WITH A SFC COLD FRONT PUSHING SOUTH ACROSS THE
SRN PLAINS. THIS FRONT WILL THEN STALL ALONG THE GULF COAST MON
NIGHT...WITH ANOTHER...STRONGER UPPER TROUGH DIGGING SOUTH ACROSS
THE SRN ROCKIES TUE. AHEAD OF THIS TROUGH...SFC LOW PRESSURE WILL
DEVELOP ALONG THE COAST...THEN LIFT NE AND STRENGTHEN AS THE UPPER
LOW MOVES QUICKLY EAST ACROSS THE SRN PLAINS. CHANCES OF RAIN
INCREASE TUE NIGHT...AND LINGER INTO WED. COLD AIR WILL FILTER IN
BEHIND THE EXITING SFC LOW...WITH RAIN POSSIBLY MIXING WITH OR
CHANGING OVER TO WINTRY PRECIP WED AFTERNOON. AT THIS TIME...TOO
EARLY TO GET INTO MANY DETAILS REGARDING PRECIP TYPE DUE TO
UNCERTAINTIES ASSOCIATED WITH TIMING OF THIS MID WEEK STORM
SYSTEM...BUT HAVE MENTIONED A RA/SN MIX FOR NOW ACROSS NRN AND WRN
COUNTIES.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 24 41 22 46 / 10 10 10 10
CAMDEN AR 29 42 22 51 / 10 10 20 10
HARRISON AR 17 37 15 44 / 0 10 10 10
HOT SPRINGS AR 28 42 21 48 / 10 10 10 10
LITTLE ROCK AR 28 44 23 46 / 10 10 10 10
MONTICELLO AR 29 44 26 48 / 10 10 20 10
MOUNT IDA AR 26 42 18 51 / 10 10 10 10
MOUNTAIN HOME AR 26 40 16 46 / 0 10 10 10
NEWPORT AR 26 43 24 47 / 10 10 10 10
PINE BLUFF AR 29 43 25 45 / 10 10 20 10
RUSSELLVILLE AR 25 42 17 49 / 10 10 10 10
SEARCY AR 26 44 21 44 / 10 10 10 10
STUTTGART AR 29 44 26 45 / 10 10 10 10
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...57 / LONG TERM...62
Hazardous weather outlook, Dec 3, 5:00 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST THU DEC 3 2009
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST THU DEC 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DRY AND COOL CONDITIONS ARE EXPECTED TODAY. ANOTHER SURGE OF COLD
AIR WILL OCCUR TONIGHT...AS AN UPPER TROUGH MOVES SOUTH.
TEMPERATURES FRIDAY AND SATURDAY MORNINGS WILL BE COLD...WITH A
WIDESPREAD FREEZE EXPECTED.
A SYSTEM WILL MOVE ALONG THE GULF COAST FRIDAY AND FRIDAY NIGHT.
WHILE MUCH OF THE PRECIPITATION WILL REMAIN IN LOUISIANA AND
MISSISSIPPI...SPRINKLES OR POSSIBLY SNOW FLURRIES MAY FALL IN AREAS
SOUTH OF PINE BLUFF. THERE WILL BE NO SNOW ACCUMULATIONS.
PRECIPITATION CHANCES WILL INCREASE FOR SUNDAY AND AGAIN MONDAY
NIGHT THROUGH WEDNESDAY...AS THE PROGRESSIVE FLOW CONTINUES. SNOW
WILL BE POSSIBLE IN THE NORTH MONDAY NIGHT AND TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.
51
Flood, Woodruff
- When
- December 3, 5:00 PM CST to December 31, 11:59 PM CST
- Where
- Woodruff County, 0.45 mi S of New Augusta to 0.37 mi N of Augusta
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 35.263, -91.350
Heavy rainfall in early December, combined with planned reservoir releases, caused the White River at Augusta to rise above flood stage on the 3rd. This river remained above flood stage through the rest of December and into January, aided by additional very heavy rainfall on the 23rd and 24th. Thousands of acres of cropland and several rural roads became inundated due to the high water.
Flood, Woodruff
- When
- December 6, 5:30 PM CST to December 21, 2:00 PM CST
- Where
- Woodruff County, 1.78 mi SE of Goodrich to New Salem
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $25,000
- Reported by
- River/Stream Gage
- Coordinates
- 35.310, -91.210
Additional heavy rainfall at the beginning of December caused the Cache River at Patterson to again rise above flood stage during the afternoon of the 6th. The river remained above flood stage for two weeks before falling below flood stage on the afternoon of the 21st. This caused pasture and cropland along the river to become inundated once again.
Flood, Monroe
- When
- December 8, 4:30 PM CST to December 31, 11:59 PM CST
- Where
- Monroe County, 3.07 mi SW of Ninety Point to 2.66 mi SSE of Ninety Point
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- River/Stream Gage
- Coordinates
- 34.750, -91.340
Heavy rainfall in early December, combined with planned reservoir releases, caused the White River at Clarendon to rise above flood stage on the 8th and 9th. This river remained above flood stage at this location through the rest of December and into January, aided by additional very heavy rainfall on the 23rd and 24th. Thousands of acres of cropland and several rural roads became inundated due to the high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 3 to 4, 20091 death · 1 event
- Blizzard and High Wind in Alaska, December 3 to 7, 2009$1.1 million · 100 kt wind · 7 events
- Coastal Flood and High Wind in Massachusetts, December 3, 2009$215,000 · 63 kt wind · 6 events
- Winter Storm and Winter Weather in Texas, December 3 to 4, 20093 injured · 24 events
- Damaging Winds in Pennsylvania, December 3, 20092 injured · 74 kt wind · 8 events
- High Wind and Strong Wind in New Jersey, December 3, 2009$17,000 · 58 kt wind · 9 events
- High Wind in Rhode Island, December 3, 2009$15,000 · 50 kt wind · 2 events
- High Surf in Hawaii, December 3 to 4, 200910 events
- Lake-Effect Snow and Winter Weather in Michigan, December 3 to 8, 20099 events
- Winter Weather in New Mexico, December 3 to 4, 20097 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 3, 200952 kt wind · 6 events
- Flood and Coastal Flood in Maine, December 3, 200955 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207017, 207008, 207019.